Alert archive / South Dakota / Wind Chill Warnings in 2008
Wind Chill Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill warning at Feb 19, 2008, 7:09 PM CST for Big Stone County, Traverse County, Minnesota; 10 counties in South Dakota. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 19, 2008, 7:09 PM CST (01:09 UTC)
- Expired
- Feb 20, 2008, 4:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 8:00 PM CST | EXTR WIND CHILL -39 | Watertown, SD | WATERTOWN AIRPORT KATY |
| Feb 19, 9:00 PM CST | EXTR WIND CHILL -40 | 3 E Aberdeen, SD | ABERDEEN AIRPORT KABR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KABR 200109 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 709 PM CST TUE FEB 19 2008 ...BREEZY NORTH WINDS TO ACCOMPANY A SURGE OF ARCTIC AIR... .A REINFORCING SHOT OF ARCTIC AIR IS WORKING INTO THE REGION THIS EVENING AND WILL PERSIST OVERNIGHT. BREEZY NORTH WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE DANGEROUS WIND CHILL VALUES OF 20 BELOW ZERO TO 45 BELOW ZERO. WINDS WILL SUBSIDE EARLY WEDNESDAY MORNING TO LESS THAN 10 MPH...ALLOWING WIND CHILLS TO IMPROVE. HOWEVER...VERY COLD AIR WILL REMAIN IN PLACE AS HIGH PRESSURE SLIDES SOUTHEAST. MNZ039-046-SDZ006>008-011-018>023-201000- /O.UPG.KABR.WC.Y.0011.000000T0000Z-080220T0600Z/ /O.NEW.KABR.WC.W.0003.080220T0109Z-080220T1000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 709 PM CST TUE FEB 19 2008 ...WIND CHILL WARNING IN EFFECT UNTIL 4 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 4 AM CST WEDNESDAY. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. COLD AIR WILL COMBINE WITH NORTH WINDS OF 10 TO 20 MPH TO CREATE WIND CHILL VALUES OF 35 TO 45 BELOW ZERO OVERNIGHT. THE WIND WILL BEGIN TO DROP OFF EARLY WEDNESDAY MORNING REDUCING THE WIND CHILL THREAT. HOWEVER...VERY COLD TEMPERATURES WILL REMAIN IN PLACE. EXTREME WIND CHILLS CAN FREEZE EXPOSED SKIN IN TEN MINUTES OR LESS. AVOID BEING OUTDOORS AS MUCH AS POSSIBLE. IF YOU DO GO OUTDOORS...WEAR SEVERAL LAYERS OF LOOSE-FITTING CLOTHING ALONG WITH A HAT AND GLOVES OR MITTENS...BEING SURE TO COVER ANY EXPOSED FLESH. $$ SDZ004-005-009-010-016-017-036-037-201000- /O.EXT.KABR.WC.Y.0011.000000T0000Z-080220T1000Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON...HIGHMORE...MILLER 709 PM CST TUE FEB 19 2008 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 4 AM CST WEDNESDAY... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 4 AM CST WEDNESDAY. VERY COLD TEMPERATURES WILL COMBINE WITH NORTH WINDS OF 10 TO 20 MPH TO CREATE WIND CHILL VALUES OF 25 TO 35 BELOW ZERO THROUGH EARLY WEDNESDAY MORNING. WINDS WILL BEGIN TO DECREASE EARLY WEDNESDAY MORNING ALLOWING THE WIND CHILL THREAT TO DIMINISH. HOWEVER...VERY COLD TEMPERATURES WILL REMAIN IN PLACE. DANGEROUS WIND CHILLS CAN CAUSE FROSTBITE TO EXPOSED SKIN IN LESS THAN 30 MINUTES. IF YOU GO OUTDOORS...WEAR SEVERAL LAYERS OF LOOSE-FITTING CLOTHING ALONG WITH A HAT AND GLOVES. BE SURE TO COVER ANY EXPOSED SKIN. $$ JAZ
1 follow-up statement
000 WWUS43 KABR 201000 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CST WED FEB 20 2008 ...WINDS BECOMING LIGHT AND VARIABLE... .AN ARCTIC AIRMASS WILL SLOWLY DRIFT ACROSS THE DAKOTAS AND MINNESOTA THIS MORNING AND DESPITE SUBSIDING WINDS...BITTERLY COLD TEMPERATURES WILL CONTINUE THROUGH THE REMAINDER OF THE MORNING. MNZ039-046-SDZ006>008-011-018>023-201100- /O.CAN.KABR.WC.W.0003.000000T0000Z-080220T1000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 400 AM CST WED FEB 20 2008 ...WIND CHILL WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND CHILL WARNING. WINDS WILL CONTINUE TO SUBSIDE THIS MORNING...HOWEVER TEMPERATURES WILL REMAIN BITTERLY COLD. $$ SDZ004-005-009-010-016-017-036-037-201100- /O.CAN.KABR.WC.Y.0011.000000T0000Z-080220T1000Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON...HIGHMORE...MILLER 400 AM CST WED FEB 20 2008 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND CHILL ADVISORY. WINDS WILL CONTINUE TO SUBSIDE THIS MORNING...HOWEVER TEMPERATURES WILL REMAIN BITTERLY COLD. $$ CONNELLY
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill warning went out at Feb 19, 1:53 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Feb 19, 1:53 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CST TUE FEB 19 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CHALLENGES...HOW COLD WILL IT GET TONIGHT UNDERNEATH
ARCTIC COLD SURFACE HIGH PRESSURE CENTER.
CURRENTLY...AN ARCTIC COLD FRONTAL BOUNDARY IS WORKING SOUTH INTO
NEBRASKA. WINDS HAVE INCREASED FROM THE NORTH TO AROUND 15 TO 25
MPH. ARCTIC HIGH PRESSURE IS BUILDING SOUTHWARD INTO THE FORECAST
AREA AND TEMPERATURES/DEWPOINTS ARE RESPONDING BY DECREASING.
TONIGHT...THE ARCTIC HIGH CENTER WILL MOVE TO RIGHT OVER TOP OF
THE FORECAST AREA. UNTIL THEN...NORTHERLY SURFACE WINDS WILL STAY
ABOVE 10 MPH RESULTING IN WIND CHILLS OF 20 TO 35 BELOW ZERO
ACROSS MUCH OF THE FORECAST AREA. THEREFORE...CONTINUING WITH THE
WIND CHILL ADVISORY THROUGH MIDNIGHT. THE FAR NORTHEASTERN
COUNTIES MAY FLIRT FOR A FEW HOURS WITH WIND CHILL WARNING
CRITERIA LATE THIS EVENING BEFORE WINDS FINALLY SUBSIDE TO LESS
THAN 10 MPH. EVENING SHIFT MAY END UP NEEDING T0 UPGRADE A FEW
COUNTIES TO WIND CHILL WARNING. RECORD OR NEAR RECORD LOWS STILL
ON TRACK ACROSS THE NORTHEASTERN HALF OF ZONES TONIGHT.
OTHERWISE...THE FORECAST AREA REMAINS IN NORTHWEST FLOW ALOFT
THROUGH THURSDAY NIGHT WHICH TRANSLATES TO CONTINUED COLD AND DRY.
THERE IS ONE ADDITIONAL UPPER WAVE SET TO WORK SOUTHEASTWARD INTO
THE WESTERN GREAT LAKES ON THURSDAY...WITH A SHORT-LIVED PERIOD OF
LIFT/FORCING OVERSPREADING THE NORTHEASTERN ZONES DURING THE DAY
ON THURSDAY. AS SUCH...HAVE CONTINUED WITH WX/POPS MENTION FOR
THE NERN ZONES DURING THE DAY ON THURSDAY.
.LONG TERM...FRIDAY THROUGH TUESDAY
EXTENDED MODELS APPEAR TO BE COMING INTO BETTER AGREEMENT TODAY.
THE PERIOD STARTS OFF WITH AN UPPER RIDGE PUSHING ACROSS THE
PLAINS AND A TROUGH DIGGING FROM THE PACIFIC NORTHWEST TO THE FOUR
CORNERS REGION. BROAD SURFACE HIGH PRESSURE WILL EXTEND FROM THE
PLAINS TO THE OHIO VALLEY ON FRIDAY. THE UPPER LEVEL TROUGH SPLITS
ON SATURDAY WITH THE NORTHERN PORTION REMAINING OVER THE PACIFIC
NORTHWEST...AND THE SOUTHERN PORTION TRACKING ACROSS THE CENTRAL
AND SOUTHERN PLAINS. THE SURFACE HIGH SLIDES EAST WITH A WEAK
TROUGH SETTING UP OVER THE WESTERN DAKOTAS. A WEAK UPPER RIDGE
PUSHES ACROSS THE REGION ON SUNDAY...THEN THE WESTERN TROUGH
BECOMES ELONGATED FROM THE NORTHERN PLAINS TO THE FOUR CORNERS
REGION. THE SURFACE TROUGH STRENGTHENS AND DIGS OVER THE WESTERN
HIGH PLAINS...THEN SLIDES ACROSS THE PLAINS AS A COLD FRONT SUNDAY
NIGHT. WITH THE UPPER TROUGH OVER THE AREA IN ASSOCIATION WITH THE
FRONT MOVING THROUGH...WILL KEEP THE MENTION OF LIGHT SNOW GOING
FROM SUNDAY NIGHT THROUGH THE DAY MONDAY. WILL SEE HIGH PRESSURE
DROP FROM WESTERN CANADA OVER MUCH OF THE WESTERN UNITED STATES
SUNDAY NIGHT...THEN GRADUALLY SHIFT EAST OVER THE PLAINS ON TUESDAY.
TEMPERATURES WILL BE JUST A BIT BELOW NORMAL ON FRIDAY AS THE
SURFACE HIGH WILL STILL BE DOMINANT...THEN WILL SEE A GRADUAL
WARMING TREND WITH TEMPERATURES BACK TO NEAR OR SLIGHTLY ABOVE
NORMAL SATURDAY AND SUNDAY. H85 TEMPS RISE ABOVE ZERO LATE
SATURDAY NIGHT AND REMAIN THERE THROUGH THE DAY SUNDAY. COOLER AIR
MOVES BACK IN BEHIND THE EXITING COLD FRONT MONDAY AND
TUESDAY...WITH H85 TEMPS FALLING BACK BELOW ZERO EARLY
MONDAY...THEN INTO THE TEENS BELOW ZERO TUESDAY. EXPECT
TEMPERATURES ON TUESDAY TO BE BACK ABOUT A CATEGORY OR SO BELOW
NORMAL.
&&
.AVIATION...
18Z TAFS...KABR...KATY...KPIR...KMBG
VFR CLOUD LAYER WITH SOME INTERMITTENT SNOW FLURRIES WORKING
RAPIDLY SOUTHWARD THROUGH THE FORECAST AREA...AND HAS CLEARED ALL
BUT THE KPIR TERMINAL. CLOUDS/FLURRIES SHOULD BE COMPLETELY OUT OF ALL
FOUR TERMINALS BY 00Z...WHILE WINDS REMAIN FROM THE NORTH AT 15
TO 25 KNOTS. HIGH PRESSURE WORKS SOUTH INTO THE FORECAST AREA THIS
EVENING AND OVERNIGHT...REDUCING WINDS TO LIGHT AND VARIABLE BY
MORNING. GOOD VFR TO PERSIST FROM 00Z THIS EVENING THROUGH 18Z
WEDNESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-
CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
WALWORTH.
MN...WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...DORN
WEATHER.GOV/ABERDEENHazardous weather outlook, Feb 19, 11:56 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1156 AM CST TUE FEB 19 2008 SDZ003-015-033>035-045-048-051-201800- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO- 1156 AM CST TUE FEB 19 2008 /1056 AM MST TUE FEB 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-036-037-201800- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND- 1156 AM CST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FROM 3 PM CST TODAY UNTIL MIDNIGHT CST TONIGHT FOR WIND CHILL VALUES OF 20 TO 35 BELOW ZERO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
Nearby
Wind Chill Warnings in South Dakota, 2008Wind Chill Warnings in Minnesota, 2008Every wind chill warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.